Alert archive / New Mexico / High Wind Watches in 2008
High Wind Watch 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Apr 1, 2008, 2:20 PM MDT for Eddy County, New Mexico. It took effect at Apr 2, 2008, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 1, 2008, 2:20 PM MDT (20:20 UTC)
- In effect from
- Apr 2, 2008, 12:00 PM MDT
- Expired
- Apr 2, 2008, 4:00 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4077 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 1, 1:44 PM MDT, 36 minutes earlier.
Area forecast discussion, Apr 1, 1:44 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT TUE APR 1 2008
.DISCUSSION...
A RATHER FAST MAINLY MEAN WESTERLY FLOW ALOFT WILL PREVAIL THROUGH
THE FORECAST CYCLE. AT THE SURFACE A COLD FRONT HAS MADE IT TO NEAR
THE MEXICAN BORDER. LOW LEVEL MOISTURE WILL RETURN WESTWARD TONIGHT
ON LOW LEVEL EASTERLY POST FRONTAL FLOW. STRONG WARM ADVECTION WILL
TAKE PLACE ABOVE THE COOL SURFACE AIR AND WITH STEEP LAPSE RATES AND
ELEVATED CAPE IN PLACE WILL CONTINUE ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN PERMIAN BASIN LATE TONIGHT AND WEDNESDAY MORNING.
THE COOLER AIR WILL HANG TOUGH AND LOW CLOUDS WILL PREVAIL
ACROSS THE PERMIAN BASIN FOR MUCH OF THE DAY. THIS SHOULD CAP
THAT AREA TO SURFACE BASED CONVECTION IN THE AFTERNOON. THE BEST
CHANCE OF BREAKING THE CAP APPEARS TO BE IN THE HIGHER TERRAIN
OF THE DAVIS MOUNTAINS AND PECOS COUNTY WERE LOW CLOUDS HAVE
BETTER CHANCE TO DISSIPATE WITH TERRAIN GIVING ADDED LIFT.
ANY THUNDERSTORMS THAT COULD FORM COULD BE SEVERE BUT CONFIDENCE
IS NOT HIGH ENOUGH THAT CAP WILL BREAK IN THAT REGION.
DID CONTINUE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE EASTERN PERMIAN BASIN WEDNESDAY NIGHT AND EARLY THURSDAY
AS HEIGHTS FINALLY DO FALL AS THE NEXT SOUTHERN STREAM SYSTEM
APPROACHES ABOVE THE DRYLINE.
MOST AREAS WILL DRY OUT THURSDAY AFTERNOON BEHIND THE DRYLINE
WITH WINDY CONDITIONS LIKELY. WILL CONTINUE THE HIGH WIND WATCH
FOR THE GUADALUPE AND DAVIS MOUNTAINS.
THE UPPER TROUGH WILL PASS BY TO THE NORTH EARLY FRIDAY AND DRAG A
COLD FRONT INTO THE REGION BRINGING COOLER AND BELOW NORMAL
TEMPERATURES.
BEYOND FRIDAY A MAINLY ZONAL AND DRY FLOW WILL CONTINUE WITH
LEE TROUGH FORMATION WITH TEMPERATURES ABOVE NORMAL AGAIN.
&&
.FIRE WEATHER...
WENT AHEAD AND UPGRADED BOTH FIRE WEATHER WATCHES TO WARNINGS WITH
THIS PACKAGE. WEDNESDAY SEEMS TO BE VERY LIMITED AS MODELS ARE
PRETTY INSISTENT THAT SOUTHEAST WINDS WILL PREVAIL OVER MOST OF THE
AREA KEEPING LOW LEVEL MOISTURE BUTTED ALL THE WAY UP AGAINST THE
MOUNTAINS. THE ONLY PLACES THAT WILL BE ABLE TO DRY OUT WILL BE THE
HIGHER ELEVATIONS OF THE MOUNTAINS AND THUS CANCELED THE WATCH FOR
THE ADJACENT PLAINS WHERE DEWPOINTS WILL BE TOO HIGH.
THURSDAY IS A LOCK FOR RED FLAG CONDITIONS MOST AREAS AS THE SURFACE
MOISTURE RAPIDLY MIXES EAST ESTABLISHING A DRYLINE WELL TO THE WEST
OF MAF AND LIKELY EAST OF OUR ENTIRE CWA. THE VERY DRY AIR WILL
ALLOW FOR DEEP LAYER MIXING TO OCCUR AND WINDS SHOULD NOT HAVE MUCH
OF A PROBLEM REACHING RED FLAG CRITERIA WITH THE POSSIBLE EXCEPTION
OF ALONG THE RIO GRANDE VALLEY. A FRONT MOVES THROUGH THURSDAY NIGHT
BUT WILL ONLY PROVIDE TEMPORARY RELIEF TO THE FIRE WEATHER AS DRY
AND WINDY CONDITIONS WILL BE POSSIBLE BY LATE IN THE WEEKEND INTO
EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 49 70 58 85 / 10 20 20 20
CARLSBAD NM 44 81 55 84 / 0 10 0 0
DRYDEN TX 57 82 62 86 / 10 20 20 20
FORT STOCKTON TX 52 80 63 85 / 10 20 20 10
GUADALUPE PASS TX 47 80 52 78 / 0 10 0 0
HOBBS NM 44 77 57 84 / 10 10 10 0
MARFA TX 41 85 49 77 / 10 10 0 0
MIDLAND INTL AIRPORT TX 47 72 57 84 / 10 20 20 10
ODESSA TX 48 72 63 84 / 10 20 20 10
WINK TX 52 82 61 92 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 9 PM MDT THURSDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 1 PM TO 9 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
HIGH WIND WATCH FROM 6 AM TO 6 PM MDT THURSDAY FOR THE FOLLOWING
ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM 12 PM CDT /11 AM MDT/ TO 10 PM CDT /9 PM
MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
RED FLAG WARNING FROM 1 PM TO 9 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/
THURSDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS.
&&
10/12Hazardous weather outlook, Apr 1, 12:13 PM MDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 113 PM CDT TUE APR 1 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 113 PM CDT TUE APR 1 2008 /1213 PM MDT TUE APR 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS. A STORM OR TWO COULD PRODUCE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. FIRE WEATHER WILL BECOME A CONCERN AGAIN WEDNESDAY AFTERNOON. GUSTY WINDS AND LOW RELATIVE HUMIDITY COULD CREATE CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS...PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND THE VAN HORN AREA. MORE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR THURSDAY AFTERNOON AND EVENING OVER ALL BUT THE PRESIDIO VALLEY...BIG BEND AND LOWER TRANS PECOS. A FIRE WEATHER WATCH IS IN EFFECT FOR BOTH DAYS. STRONG SOUTHWEST TO WEST WINDS OF AT LEAST 35 TO 45 MPH...WITH GUSTS TO AROUND 65 MPH...COULD AFFECT THE GUADALUPE AND DAVIS MOUNTAINS THURSDAY. A HIGH WIND WATCH IS IN EFFECT FOR BOTH MOUNTAIN RANGES THEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 4:24 AM MDT | Fire Weather Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 10 hr |
| Apr 1, 4:29 AM MDT | High Wind Watch | MAF | 33 hr | |
| Apr 1, 2:17 PM MDT | Red Flag Warning | MAF | 31 hr | |
| Apr 1, 2:17 PM MDT | Red Flag Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 55 hr |
Nearby
High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.